There is a potential interaction between clonazepam and Buspar (buspirone).


Clonazepam may cause additive sedative, CNS, and/or respiratory-depressant effects with buspirone. However, it is common for patients to overlap anxiety treatment when switching from benzodiazepines, like clonazepam, to buspirone. It is important to note that buspirone has a slow onset of action and the drug will not block the withdrawal syndrome often seen with cessation of benzodiazepine therapy.


In most cases, before starting therapy with buspirone, it is prudent to withdraw gradually from clonazepam (i.e. taper). Alternatively, conversion to buspirone therapy may require treatment overlap to allow for the downward titration of the benzodiazepine while buspirone takes effect.


There are no interactions with the prednisone.


In regard to your other questions:

  • Tapering Clonazepam: When tapering medication, it is important to discuss your options with your doctor as there are many factors to consider when picking an appropriate tapering method. In general, most benzodiazepines are slowly tapered by a dose decrease of 10-25% every week and adjust based on tolerability.
  • Buspar Causing Insomnia: Although insomnia did not occur more frequently than placebo in clinical trials (3% each), it was among the CNS effects associated with discontinuation of treatment in some patients.